Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018

July 28 to 29, 2018 · NWS TSA · 6 events in 3 counties and zones

Thunderstorms intensified across portions of eastern Oklahoma during the afternoon of the 28th as the atmosphere became very unstable across the area. The strongest storms produced large hail up to tennis ball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms intensified across portions of eastern Oklahoma during the afternoon of the 28th as the atmosphere became very unstable across the area. The strongest storms produced large hail up to tennis ball size and damaging wind. Thunderstorms that organized into a complex across Kansas moved southeast into portions of northeastern Oklahoma during the early morning hours of the 29th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 1:54 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 28, 1:54 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
254 PM CDT Sat Jul 28 2018

.DISCUSSION...
Will continue with low pops this evening as isolated
showers and thunderstorms may linger across portions
of the area as an MCV exits the region to the east.
Late Tonight and into Sunday morning will be the next round
of showers and thunderstorms across the region as a
thunderstorm complex sweeps in the area from Kansas. There
is the potential that the stronger storms within the thunderstorm
complex could produce damaging winds. Locally heavy rain
will also be a concern.

Additional thunderstorms will be possible Sunday afternoon in
the vicinity any outflow boundaries that will be leftover
from the morning thunderstorm complex. This activity would
most likely be from northwest Arkansas into southeast Oklahoma.
These thunderstorms will also the potential to be strong to
severe with damaging winds again the main concern.

More thunderstorms are expected Sunday night into Monday as a
frontal boundary sags through the area and as an upper level
trof sharpens as it moves south from the northern to central
Plains. The showers and thunderstorms are expected to come to
an Monday night as the upper level trof swings east of the
area.

Rainfall totals through Monday night will average 1 to 3 inches
across eastern Oklahoma and western Arkansas with locally higher
amounts possible.

Dry conditions with at or below normal temperatures are expected for
the remainder of the work week as a northwesterly flow aloft develops
across the plains and high pressure prevails at the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  88  69  82 /  60  60  60  60
FSM   71  89  72  84 /  20  60  60  80
MLC   73  91  72  83 /  20  50  60  80
BVO   70  86  67  80 /  70  60  60  50
FYV   69  84  67  78 /  30  70  60  70
BYV   68  83  66  78 /  30  70  60  70
MKO   72  87  70  80 /  30  60  60  70
MIO   69  84  66  80 /  70  70  60  50
F10   71  88  70  81 /  30  60  70  70
HHW   73  97  74  87 /  20  60  60  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jul 28, 11:52 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1252 PM CDT Sat Jul 28 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1252 PM CDT Sat Jul 28 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing. Another round late tonight for northeast
    Oklahoma.

HEAVY RAIN.
	RISK...Limited.
	AREA...Much of northeast Oklahoma.
	ONSET...After 3 AM.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Portions of southeast Oklahoma.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Far southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
There is a limited to elevated risk of severe thunderstorms over
the region today and tonight. Quarter size hail and wind gusts to
60 mph are the main threats with the storms this afternoon and
into the early evening. Damaging winds to 70 mph will be the main
threat with a complex of storms expected to enter northeast
Oklahoma late tonight. Locally heavy rainfall is possible across
northeast Oklahoma with the complex of storm tonight as well.

Afternoon heat indices around 100 degrees are expected across
portions of southeast Oklahoma this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY and MONDAY...Severe Thunderstorm Potential...Heavy Rain
Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A storm complex will likely be ongoing across eastern Oklahoma
into northwest Arkansas Sunday morning with a continued threat
for damaging winds. Additional thunderstorms, some possibly strong
to severe, may redevelop by afternoon along outflow boundaries
across far eastern Oklahoma into northwest Arkansas. Locally heavy
rainfall is expected across portions of northeast Oklahoma and
northwest Arkansas.

Multiple rounds of storms are expected Sunday night thru Monday
night as an upper level storm system and cold front move through.
There will be some potential for severe weather and locally heavy
rainfall with these storms.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 28, 12:41 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
141 PM CDT SAT JUL 28 2018

OKZ061-281915-
Rogers OK-
141 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROGERS COUNTY UNTIL 215
PM CDT...

At 140 PM CDT, a strong thunderstorm was located 4 miles northeast of
Collinsville, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Claremore...                      Verdigris...
Oologah...                        Taiwah...
Tiawah...

This includes Interstate 44 between mile markers 242 and 257.

LAT...LON 3641 9543 3614 9561 3615 9562 3616 9562
      3616 9563 3634 9581 3639 9581 3640 9579
      3642 9579 3642 9580 3648 9578
TIME...MOT...LOC 1840Z 303DEG 17KT 3639 9577
Special weather statement, Jul 28, 1:04 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
204 PM CDT SAT JUL 28 2018

OKZ062-281930-
Mayes OK-
204 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAYES COUNTY UNTIL 230 PM
CDT...

At 204 PM CDT, a strong thunderstorm was located 4 miles southeast of
Adair, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Salina...                         Adair...
Spavinaw...                       Hoot Owl...
Spavinaw State Park...            Strang...
Snowdale State Park...

LAT...LON 3640 9500 3639 9500 3619 9512 3636 9535
      3649 9523
TIME...MOT...LOC 1904Z 303DEG 9KT 3638 9522
Special weather statement, Jul 28, 1:13 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
213 PM CDT SAT JUL 28 2018

OKZ060>062-067-282000-
Tulsa OK-Rogers OK-Wagoner OK-Mayes OK-
213 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROGERS...SOUTHWESTERN
MAYES...NORTHWESTERN WAGONER AND EAST CENTRAL TULSA COUNTIES UNTIL
300 PM CDT...

At 213 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Claremore to 2 miles south of Catoosa.
Movement was southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Coweta...
Catoosa...                        Verdigris...
Chouteau...                       Inola...
Sportsmen Acres Community...      Taiwah...
Tiawah...                         Oneta...
Redbird...                        Mazie...

This includes Interstate 44 between mile markers 231 and 255.

LAT...LON 3625 9522 3587 9560 3619 9589 3638 9561
TIME...MOT...LOC 1913Z 307DEG 24KT 3631 9558 3615 9573
Special weather statement, Jul 28, 1:33 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
233 PM CDT SAT JUL 28 2018

OKZ057-061-282015-
Craig OK-Rogers OK-
233 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG AND NORTHEASTERN
ROGERS COUNTIES UNTIL 315 PM CDT...

At 233 PM CDT, a strong thunderstorm was located over White Oak,
moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Vinita...                         Ketchum...
Big Cabin...                      White Oak...

This includes Interstate 44 between mile markers 273 and 293.

LAT...LON 3670 9500 3651 9501 3651 9540 3669 9537
TIME...MOT...LOC 1933Z 265DEG 14KT 3660 9525
Special weather statement, Jul 28, 1:42 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
242 PM CDT SAT JUL 28 2018

OKZ066-282030-
Okmulgee OK-
242 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKMULGEE COUNTY
UNTIL 330 PM CDT...

At 242 PM CDT, a strong thunderstorm was located near Schulter,
moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Morris...                         Dewar...
Schulter...                       Grayson...
Hoffman...

This includes Interstate 40 in Oklahoma between mile markers 242 and
243.

LAT...LON 3565 9601 3558 9576 3555 9578 3555 9582
      3549 9582 3546 9584 3546 9587 3542 9588
      3541 9588 3551 9607
TIME...MOT...LOC 1942Z 292DEG 9KT 3554 9597
Special weather statement, Jul 28, 1:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
245 PM CDT SAT JUL 28 2018

OKZ060>062-067-070-282030-
Tulsa OK-Muskogee OK-Rogers OK-Wagoner OK-Mayes OK-
245 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHWESTERN MAYES...WESTERN WAGONER...NORTHWESTERN MUSKOGEE AND EAST
CENTRAL TULSA COUNTIES UNTIL 330 PM CDT...

At 244 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Inola to 2 miles south of Broken
Arrow. Movement was southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Coweta...
Chouteau...                       Haskell...
Inola...                          Stonebluff...
Oneta...                          Leonard...
Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 9529 3578 9572 3607 9591 3623 9561
TIME...MOT...LOC 1944Z 298DEG 11KT 3616 9560 3601 9580

The radar

The Tulsa radar (KINX), 81 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Okmulgee

When
July 28, 2:10 PM CST
Where
Okmulgee County, 3 mi N of Dewar
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.513, -95.930

Thunderstorm Wind, Okmulgee

When
July 28, 2:10 PM CST
Where
Okmulgee County, 3 mi NW of Dewar
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.501, -95.968

Strong thunderstorm wind blew down power lines.

Hail, Okmulgee

When
July 28, 2:10 PM CST
Where
Okmulgee County, 1.02 mi SW of Dewar
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.458, -95.941

Hail, Okmulgee

When
July 28, 2:15 PM CST
Where
Okmulgee County, 0.67 mi S of Henryetta
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -95.982

Thunderstorm Wind, McIntosh

When
July 28, 4:05 PM CST
Where
McIntosh County, 1.82 mi WSW of Shady Grove
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.470, -95.450

Amateur radio operators measured thunderstorm wind gusts to 62 mph east of Checotah.

Thunderstorm Wind, Osage

When
July 29, 4:30 AM CST
Where
Osage County, 0.5 mi SE of Hominy
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.415, -96.394

Strong thunderstorm wind snapped numerous large tree limbs and blew down a power pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773215, 773216, 773217, 773218, 773219, 776999.